Alert archive / Puerto Rico / Flash Flood Warnings in 2010

Flash Flood Warning 77, NWS JSJ

August 23, 2010

NWS JSJ issued this flash flood warning at Aug 23, 2010, 1:20 PM CDT. It was in force for 73 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2010, 1:20 PM CDT (18:20 UTC)
Expired
Aug 23, 2010, 2:33 PM CDT
In force
73 min
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 32 km from the middle of the area, began a volume at 18:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

204 
WGCA52 TJSJ 231820
FFWSJU
PRC021-135-137-232015-
/O.NEW.TJSJ.FF.W.0077.100823T1820Z-100823T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
220 PM AST MON AUG 23 2010

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE FOLLOWING MUNICIPALITIES

  IN PUERTO RICO
     BAYAMON
     TOA ALTA
     TOA BAJA

* UNTIL 415 PM AST

* AT 216 PM AST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
THAT SHOWERS AND ISOLATED THUNDERSTORMS WITH VERY HEAVY RAIN 
CONTINUED TO AFFECT PARTS OF THESE MUNICIPALITIES. RADAR ESTIMATES 
INDICATE THAT 2 TO 3 INCHES OF RAIN HAVE ALREADY FALLEN IN SOME 
AREAS...PARTICULARLY OVER NORTH CENTRAL BAYAMON WHERE EMERGENCY 
MANAGEMENT HAS REPORTED SEVERAL FLOODED STREETS AND HOMES. 
ADDITIONAL RAINFALL OF 1 TO 2 INCHES IS EXPECTED THROUGH 415 PM AND 
THIS WILL RESULT IN NEW FLASH FLOODING WITHIN THE WARNING AREA.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS 
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE.

&&

LAT...LON 1838 6613 1834 6615 1836 6621 1839 6627
      1843 6625 1841 6620

$$

BCS

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN
1 follow-up statement
254 
WGCA72 TJSJ 231933
FFSSJU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
333 PM AST MON AUG 23 2010

PRC021-135-137-231942-
/O.CAN.TJSJ.FF.W.0077.000000T0000Z-100823T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BAYAMON PR-TOA ALTA PR-TOA BAJA PR-
333 PM AST MON AUG 23 2010

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR TOA BAJA...TOA ALTA
AND BAYAMON MUNICIPALITIES...

ONLY LIGHT RAINFALL IS FALLING AT THIS TIME AND NO MORE FLOODING 
PROBLEMS ARE ANTICIPATED AT THIS TIME.

LAT...LON 1838 6613 1834 6615 1836 6621 1839 6627
      1843 6625 1841 6620

$$

MARTINEZ

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 10:54 AM CDT, 2 hours 26 minutes earlier.

Area forecast discussion, Aug 23, 10:54 AM CDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN JUAN PR
1154 AM AST MON AUG 23 2010

.UPDATE...EXPECT A MIXTURE OF SUNSHINE AND CLOUDINESS ACROSS THE
LOCAL ISLANDS THIS AFTERNOON...AS A WEAK TROPICAL WAVE AND ITS
ASSOCIATED MOISTURE MOVE ACROSS THE LOCAL AREA. THIS FEATURE AND
MOISTURE WILL COMBINE WITH LOCAL EFFECTS THIS AFTERNOON...TO
PRODUCE SCATTERED TO NUMEROUS SHOWERS AND ISOLATED
THUNDERSTORMS...MAINLY OVER THE CENTRAL AND WESTERN INTERIOR AND
WEST SECTIONS OF PUERTO RICO. INHERITED SHORT TERM GRIDS AND ZFP
HAD A GOOD HANDLE ON EXPECTED CONDITIONS FOR THIS AFTERNOON AND
DID NOT SEND A ZFP UPDATE. FOR THE COASTAL WATERS...MADE A COUPLE
OF MINOR ALTERATIONS TO THE PREVIOUS CWF...MAINLY TO THE
SYNOPSIS...OTHERWISE NO CHANGES.

&&

.AVIATION...EXPECT PREVAILING VFR CONDITIONS ACROSS THE LOCAL
ISLANDS AND AT ALL LOCAL TAF SITES THROUGH TONIGHT. HOWEVER...
BRIEF MVFR CONDITIONS AND LOCAL MOUNTAIN OBSCURATIONS ARE POSSIBLE
OVER THE CENTRAL AND WESTERN INTERIOR AND WEST SECTIONS OF PUERTO
RICO...INCLUDING NEAR OR OVER TJMZ...IN SCATTERED TO NUMEROUS
SHOWERS AND ISOLATED THUNDERSTORMS.

&&

.PREV DISCUSSION... /ISSUED 536 AM AST MON AUG 23 2010/

SYNOPSIS...AT UPPER LEVELS...LOW PRESSURE NOSES INTO THE HIGH
PRESSURE NORTH OF PUERTO RICO AND THE U.S. VIRGIN ISLANDS AND
RETREATS NORTH AS HIGH PRESSURE RETURNS FROM THE EAST OVER THE
WEEKEND. WINDS REMAIN LESS THAN 20 KNOTS IN THE LOCAL AREA.

AT MID LEVELS...HIGH PRESSURE THAT STRETCHES ACROSS THE ATLANTIC
NEAR 27 WEST IS DIVIDED BETWEEN 50 AND 60 WEST BY AN INTRUDING
TROPICAL CYCLONE THURSDAY THROUGH SATURDAY. MID LEVELS ARE
SOMEWHAT DRY DURING THE NEXT 7 DAYS.

AT LOWER LEVELS...A TROPICAL WAVE MOVES THROUGH THE AREA TODAY. A
BAND OF MOISTURE MOVES IN ON WEDNESDAY PROPELLED BY HIGH PRESSURE
DEFORMING AROUND TROPICAL CYCLONE DANIELLE...WHICH WILL PASS WELL
NORTHEAST OF THE AREA. A SECOND WAVE PASSES MAINLY SOUTHWEST OF
THE AREA ON SATURDAY.

DISCUSSION...A TROUGH BROUGHT CONSIDERABLE MOISTURE AND MODEST
RAINFALL AMOUNTS TO THE LOCAL AREA ON SUNDAY AND THE NARROWING
DRY SLOT BETWEEN THE MOISTURE IN THE TROUGH AND THE NEXT TROPICAL
WAVE NOW APPEARS JUST EAST OF THE U.S. VIRGIN ISLANDS. AT THE
PRESENT RATE OF MOVEMENT IT SHOULD PASS THROUGH SAN JUAN DURING
THE MORNING FOLLOWED BY AN INCREASE OF MOISTURE THAT WILL TRIGGER
MORE SHOWERS AND THUNDERSTORMS OVER THE ENTIRE AREA BEFORE THE DAY
IS OVER. THE MOISTURE ACCOMPANYING THE TROPICAL WAVE APPEARS TO BE
ABOUT 6 DEGREES OF LATITUDE WIDE TO OUR EAST AND WILL PASS IN
ABOUT 24 HOURS. AN ARC OF MOISTURE IS TRAILING THE WAVE BUT NOW
APPEARS TO BE SINKING SOUTH AND WILL LIKELY PASS SOUTH OF PUERTO
RICO AND THE U.S. VIRGIN ISLANDS ON WEDNESDAY. MOISTURE MAY FILL
IN BEHIND THIS WAVE AS WITH THE PREVIOUS ONE AND WITH THE WIND
SHIFTING TO THE NORTHEAST SHOWERS IN THE MORNING SHOULD BECOME
MORE COMMON ON WEDNESDAY MORNING ALONG THE NORTHEAST COAST AND
SHOWERS AND THUNDERSTORMS WILL INTENSIFY IN THE SOUTHWEST IN THE
AFTERNOON. WEAK BANDS OF MOISTURE PASS THROUGH THE AREA THURSDAY
THROUGH EARLY NEXT WEEK...BUT THE BEST MOISTURE PASSES THE AREA
BY ON SATURDAY ACCORDING TO THE GFS AND THE ECMWF.

TROPICAL STORM DANIELLE IS STILL STRENGTHENING AND WAS PLACED AT
14.8 NORTH 37.1 WEST AT 5 AM...MOVING WEST NORTHWEST AT 14 MPH. IT
IS EXPECTED TO BECOME A HURRICANE IN THE NEXT 24 HOURS AND PASS
NORTHEAST OF THE AREA BY MORE THAN 900 MILES ON FRIDAY. AS IT
APPROACHES ON WEDNESDAY LOW LEVEL WINDS WILL SHIFT MORE TO THE
NORTHEAST...RETURNING TO THE SOUTHEAST ON FRIDAY. THIS SHOULD COOL
HIGH TEMPERATURES WEDNESDAY AND THURSDAY FROM TUESDAYS
LEVELS...ESPECIALLY ON THE NORTHEAST COAST...BUT WE MAY SEE AN
INCREASE ON FRIDAY AND OVER THE WEEKEND. HIGHS IN SAN JUAN WILL BE
MOSTLY IN THE LOWER 90S THEN.

AVIATION...
A TROPICAL WAVE WILL MOVE ACROSS THE LOCAL REGION TODAY
INCREASING THE CLOUDINESS AND THE SHRA/TSRA ACTIVITY...ESPECIALLY
AFTER 23/12Z. BRIEF MVFR CONDS ARE POSSIBLE IN PASSING SHOWERS
ACROSS MOST OF THE TAF SITES. TSTMS SHOULD DEVELOP ACROSS TJMZ AND
VICINITY FROM 23/17-21Z...RESULTING IN TEMPO MVFR OR EVEN IFR CONDS.
MOUNTAIN OBSCURATIONS WILL OCCUR OVER INTERIOR SECTIONS OF PR. LLVL
WINDS WILL BE MAINLY FROM THE EAST NORTHEAST AT 10 TO 20 KTS...WITH
HIGHER GUSTS NEAR TSTMS.

MARINE...SEAS WILL GENERALLY REMAIN BELOW ADVISORY CONDITIONS
TODAY...INCREASE SOMEWHAT DURING THE WEEK AND REACH SMALL CRAFT
ADVISORY LEVELS...FROM SWELL FROM TROPICAL CYCLONE DANIELLE ON
FRIDAY. SAID SWELL WILL AFFECT THE ATLANTIC WATERS THE MOST DUE
TO FETCH AND STRENGTH CONSIDERATIONS.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  90  80  92  80 /  30  30  40  50
STT  90  81  92  83 /  30  40  40  30

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
&&
Hazardous weather outlook, Aug 23, 5:21 AM CDT, 7 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK FOR PUERTO RICO AND THE U.S. VIRGIN
ISLANDS
NATIONAL WEATHER SERVICE SAN JUAN PR
621 AM AST MON AUG 23 2010

AMZ710>745-PRZ001>013-241030-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
621 AM AST MON AUG 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

A TROPICAL WAVE WILL MOVE ACROSS THE LOCAL AREA TODAY. THIS WAVE AND
ITS ASSOCIATED MOISTURE WILL PRODUCE SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS. PERIODS OF HEAVY RAINFALL...LOCALLY
GUSTY WINDS AND SOME URBAN AND SMALL STREAM FLOODING ARE EXPECTED AS
THIS TROPICAL WAVE PASSES BY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

AMZ715-725-VIZ001-002-241030-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
621 AM AST MON AUG 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND
THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

A TROPICAL WAVE WILL MOVE ACROSS THE LOCAL AREA TODAY. THIS WAVE AND
ITS ASSOCIATED MOISTURE WILL PRODUCE SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS. PERIODS OF HEAVY RAINFALL...LOCALLY
GUSTY WINDS AND SOME URBAN AND GUT FLOODING ARE EXPECTED AS THIS
TROPICAL WAVE PASSES BY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Aug 23, 1:15 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
215 PM AST MON AUG 23 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0213 PM     FLASH FLOOD      BAYAMON                 18.38N 66.16W
08/23/2010                   BAYAMON            PR   EMERGENCY MNGR

            CAFETERIA EL PUENTECITO WAS REPORTED FLOODED AT
            URB.SIERRA LINDA ROAD 14.

0213 PM     FLASH FLOOD      BAYAMON                 18.38N 66.16W
08/23/2010                   BAYAMON            PR   EMERGENCY MNGR

            A HOUSE WAS FLOODED AT URB MAGNOLIA GARDEN.

&&

FCASTRO

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 12:39 PM CDTAreal Flood AdvisoryJSJ2 hr
Aug 23, 12:57 PM CDTAreal Flood AdvisoryJSJ3 hr
Aug 23, 2:00 PM CDTAreal Flood AdvisoryJSJ3 hr
Aug 23, 3:00 PM CDTAreal Flood AdvisoryJSJ107 min

Nearby

Flash Flood Warnings in Puerto Rico, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.